Wyoming, 2015

Flash Flood in Wyoming, July 6, 2015

July 6, 2015 · NWS RIW · 1 event in 1 county or zone

Thunderstorms erupted within a moist atmosphere in place over Sublette and Sweetwater counties. The result was heavy rain and eventually flash flooding in the city of Rock Springs in Sweetwater County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Thunderstorms erupted within a moist atmosphere in place over Sublette and Sweetwater counties. The result was heavy rain and eventually flash flooding in the city of Rock Springs in Sweetwater County. Rainfall of approximately 0.60 to 0.85 inches fell in and around downtown Rock Springs in about 30 minutes. The result was street flooding and accumulating water in one trailer park on the east side of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 6, 1:15 PM MST, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 6, 1:15 PM MST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
215 PM MDT MON JUL 6 2015

.SHORT TERM...TONIGHT THROUGH TUESDAY

SMALL BREAK IN THE WEATHER TONIGHT AND EARLY TUESDAY ACROSS
FORECAST AREA. A FEW SHOWERS ARE STILL POSSIBLE FAR WEST.
OTHERWISE...GENERALLY DRY AND A LITTLE HUMID TONIGHT. THIS WILL
LEAD TO PATCHY LOW CLOUDS OR FOG...ESPECIALLY EAST OF THE DIVIDE.
THIS SHOULD NOT BE HIGH IMPACT AND DISSIPATE SHORTLY AFTER SUNRISE.

FOR TUESDAY...WEAK MID LEVEL TROUGH ESTABLISHES OR MOVES OVER
WYOMING. WITH LIFT AND MOISTURE AVAILABLE...SHOWERS AND
THUNDERSTORMS BEGIN TO DEVELOP TUESDAY AFTERNOON. MODELS CURRENTLY
INDICATING MORE WIDESPREAD PRECIPITATION WEST OF THE CONTINENTAL DIVIDE.
EITHER WAY...INSTABILITY OVER WEST CENTRAL WYOMING ON TUESDAY
LEADING TO MORE ACTIVE WEATHER GOING INTO TUESDAY EVENING.

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY

CONTINUED COOLER AND UNSETTLED THROUGH AT LEAST WEDNESDAY NIGHT WITH
POTENTIAL FOR SOME SIGNIFICANT RAIN...ESPECIALLY IN THE MOUNTAINS
WHERE 1 TO 2 INCHES COULD EASILY FALL OVER THE NEXT COUPLE DAYS.
FAIRLY HIGH PW AIR OVER THE WEST AND SOUTH WILL INTERACT WITH OUR
COLD FRONT AND A COUPLE WEAK DISTURBANCES MOVING IN FROM THE WEST TO
PRODUCE QUITE A BIT OF SHOWER AND SOME THUNDERSTORMS THAT BEGIN
TUESDAY AFTERNOON AND CARRY OVER INTO MY PERIOD...ESPECIALLY IN THE
WEST AND SOUTH. ANOTHER COLD FRONT WILL MOVE DOWN FROM THE NORTH
TUESDAY NIGHT INTO WEDNESDAY AND BE A FOCUS FOR MORE CONVECTION
ALONG WITH THE POTENTIAL FOR A FEW MORE EMBEDDED DISTURBANCES MOVING
IN FROM THE WEST AND THE RIGHT ENTRANCE REGION OF A JET STREAK
MOVING ACROSS MONTANA. THIS FRONT WILL LIFT NORTH WEDNESDAY NIGHT
WITH SHOWERS AND A FEW EMBEDDED TSTMS WITH IT...ESPECIALLY CENTRAL
AND WRN SECTIONS. ON THURSDAY...THE UPPER LOW OFF THE CA COAST WILL
MOVE ONSHORE WITH AN APPROACHING JET STREAK AND SHORTWAVE MOVING
TOWARDS SWRN WYO BY THURSDAY EVENING WITH AN INCREASING THREAT OF
THUNDERSTORMS IN THAT AREA LATER THURSDAY AFTERNOON AND EVENING WITH
THE ODDS OF SHOWERS AND TSTMS ALSO INCREASING FURTHER NWD THURSDAY
EVENING AND OVERNIGHT. SHOWERS AND A FEW THUNDERSTORMS WILL LIKELY
CONTINUE ALONG THE TRACK OF THE UPPER LOW AS IT OPENS UP AND PASSES
ACROSS WRN WYO OR ERN IDAHO ON FRIDAY. THE NW WILL LIKELY SEE THE
HIGHEST PCPN CHANCES THEN. THE WEEKEND INTO MONDAY LOOKS LIKE IT
WILL BE CONSIDERABLY WARMER...IF NOT HOT...AND GENERALLY DRY AS
HEIGHTS REBUILD AS THE MONSOONAL HIGH NUDGES TOWARDS THE 4-CORNERS.
SOME DIFFERENCES ON HOW FAST AND HOW FAR NORTH THIS UPPER HIGH WILL
BUILD WITH THE GFS KEEPING IT TO THE SOUTH WITH SOME MONSOONAL
MOISTURE MOVING NORTHWARD ALREADY SUNDAY NIGHT AND MONDAY. THE ECMWF
BUILDS THE HIGH MORE OVER THE STATE FOR A DRY AND HOT MONDAY. WILL
LIKELY KEEP SOME ISOLD POPS IN YET...ESPECIALLY FOR THE MOUNTAINS
ALONG AND WEST OF THE DIVIDE.

&&

.AVIATION.../00Z ISSUANCE/

OVERALL...VFR CONDITIONS AND LIGHT SURFACE WIND TO PREVAIL THROUGH
EARLY WEDNESDAY. WITH THIS BEING SAID...CLOUDS WILL REMAIN OVER MOST
OF THE AREA TONIGHT. SOME PATCHY FOG OR LOW CLOUDS ARE EVEN POSSIBLE
THROUGH EARLY TUESDAY MORNING AT LOCATIONS FROM KCPR TO KLND.
OTHERWISE...THERE WILL BE SOME CLEARING WITH MORE SUNSHINE ON
TUESDAY. WITH THIS AFTERNOON HEATING...SCATTERED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED EACH AFTERNOON AND EVENING.

&&

.FIRE WEATHER...

NO FIRE WEATHER CONCERNS THROUGH EARLY TUESDAY WITH HIGH RELATIVE
HUMIDITY ACROSS WEST CENTRAL WYOMING. OVERALL...THE AIRMASS WILL BE
STABLE WITH LIGHT SURFACE WIND. THIS WILL RESULT IN GENERALLY
POOR SMOKE DISPERSAL THROUGH TUESDAY. ANOTHER TROUGH MOVES OVER
WEST CENTRAL WYOMING BY TUESDAY AFTERNOON FOR INCREASING CHANCE OF
SHOWERS AND THUNDERSTORMS. GUSTY SURFACE WIND IS POSSIBLE WITH ANY
STORMS ACROSS SOUTHWEST WYOMING INTO TUESDAY EVENING. EVEN A
BETTER CHANCE FOR WETTING RAIN WITH THUNDERSTORMS LATER WEDNESDAY
BOTH EAST AND WEST OF THE DIVIDE...AS THE COOL AND UNSETTLED
WEATHER CONTINUES.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...KPL
LONG TERM...SKRBAC
AVIATION...KPL
FIRE WEATHER...KPL
Hazardous weather outlook, Jul 6, 3:22 AM MST, 14 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
422 AM MDT MON JUL 6 2015

WYZ001>020-022>030-071200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
422 AM MDT MON JUL 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS...MOST NUMEROUS WEST
OF THE DIVIDE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

TUESDAY AND WEDNESDAY...SCATTERED SHOWERS AND THUNDERSTORMS.

THURSDAY AND FRIDAY...SCATTERED THUNDERSTORMS WEST...ISOLATED
THUNDERSTORMS CENTRAL.

SATURDAY...ISOLATED THUNDERSTORMS WEST AND FAR NORTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT HAIL...STRONG WINDS GUSTS AND ANY
FLOODING. THANK YOU.

In the hours before

Special weather statement, Jul 6, 4:02 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
502 PM MDT MON JUL 6 2015

WYZ001-070115-
YELLOWSTONE NATIONAL PARK-
INCLUDING THE CITIES OF...CANYON...LAKE...MADISON...MAMMOTH...
OLD FAITHFUL...TOWER JUNCTION
502 PM MDT MON JUL 6 2015

THROUGH 7 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO MOVE SLOWLY EAST ACROSS YELLOWSTONE...WITH MUCH OF THE
ACTIVITY OVER THE WEST AND SOUTH. THE MAIN HAZARDS WILL BE BRIEF
HEAVY RAINFALL...OCCASIONAL LIGHTNING...AND SMALL HAIL. IF YOU CAN
HEAR THUNDER...YOU CAN BE STRUCK BY LIGHTNING. SEEK SHELTER
IMMEDIATELY.

21
Special weather statement, Jul 6, 4:11 PM MST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
511 PM MDT MON JUL 6 2015

WYZ014-015-019-070030-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
INCLUDING THE CITIES OF...ATLANTIC CITY...JEFFREY CITY...BAIROIL
511 PM MDT MON JUL 6 2015

THROUGH 615 PM...SHOWERS AND THUNDERSTORMS WILL IMPACT AREAS ALONG
SOUTH PASS FROM RED CANYON TO FARSON. THE MAIN HAZARDS WILL BE
BRIEF HEAVY RAINFALL...SMALL HAIL...AND FREQUENT LIGHTNING. HEAVY
RAIN IN A SHORT AMOUNT OF TIME COULD CAUSE MINOR FLOODING IN LOW
LYING OR POOR DRAINAGE AREAS...AS WELL AS SIGNIFICANT RISES ON
SMALL CREEKS.

21
Special weather statement, Jul 6, 4:18 PM MST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
518 PM MDT MON JUL 6 2015

WYZ027-070000-
SOUTH LINCOLN COUNTY-
518 PM MDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL
600 PM MDT...

AT 518 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DIAMONDVILLE...WHICH IS OVER KEMMERER...MOVING EAST AT 10 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OPAL AROUND 600 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4182 11061 4183 11060 4187 11060 4189 11048
      4188 11047 4188 11045 4189 11045 4193 11025
      4166 11022 4168 11061 4182 11063
TIME...MOT...LOC 2318Z 264DEG 9KT 4178 11053

21
Special weather statement, Jul 6, 4:36 PM MST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
536 PM MDT MON JUL 6 2015

WYZ001-070015-
YELLOWSTONE NATIONAL PARK-
536 PM MDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL YELLOWSTONE
NATIONAL PARK UNTIL 615 PM MDT...

AT 534 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST WEST OF GRANT VILLAGE...MOVING EAST AT 10 MPH.

THE MAIN HAZARDS WILL BE BRIEF TORRENTIAL RAINFALL...OCCASIONAL
LIGHTNING AND POSSIBLY SMALL HAIL.

THIS STORM WILL IMPACT THE GRANT VILLAGE AREA THROUGH 550 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4432 11065 4450 11066 4451 11033 4429 11024
TIME...MOT...LOC 2334Z 268DEG 10KT 4442 11056

21
Special weather statement, Jul 6, 4:44 PM MST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
544 PM MDT MON JUL 6 2015

WYZ019-028>030-070045-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN
RIVER-EAST SWEETWATER COUNTY-FLAMING GORGE-
544 PM MDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER AND
SOUTHEASTERN FREMONT COUNTIES UNTIL 645 PM MDT...

AT 540 PM MDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF
THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF RED
CANYON TO 6 MILES NORTH OF MCKINNON...AND MOVING EAST AT 30 MPH.

THE MAIN HAZARDS FROM THE STRONGEST THUNDERSTORMS WILL BE TORRENTIAL
RAINFALL AND FREQUENT LIGHTNING...WINDS TO 40 MPH AND SMALL HAIL.

THUNDERSTORMS WILL BE NEAR...
  GREEN RIVER AROUND 550 PM MDT
  ROCK SPRINGS AROUND 615 PM MDT.
  BUCKBOARD MARINA AROUND 615 PM MDT.
  JEFFREY CITY AROUND 645 PM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 87 AND 146.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4100 11005 4244 10871 4255 10852 4257 10855
      4257 10844 4253 10764 4100 10912
TIME...MOT...LOC 2340Z 263DEG 27KT 4252 10857 4113 10995

21
Special weather statement, Jul 6, 5:34 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
634 PM MDT MON JUL 6 2015

WYZ028-030-070115-
ROCK SPRINGS AND GREEN RIVER-EAST SWEETWATER COUNTY-
634 PM MDT MON JUL 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SWEETWATER COUNTY UNTIL
715 PM MDT...

AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER ROCK
SPRINGS...MOVING EAST AT 25 MPH.

THE MAIN HAZARDS FROM THIS STORM WILL BE TORRENTIAL RAINFALL AND
FREQUENT LIGHTNING. THE HEAVY RAIN IN ROCK SPRINGS WILL CAUSE MINOR
STREET FLOODING...ESPECIALLY IN POOR DRAINAGE OR LOW LYING AREAS.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  SWEETWATER COUNTY AIRPORT AROUND 645 PM MDT.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 102 AND 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4151 10926 4169 10930 4180 10874 4153 10868
TIME...MOT...LOC 0031Z 260DEG 21KT 4161 10919

21

The radar

The Riverton/Lander radar (KRIW), 176 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sweetwater

When
July 6, 5:45 PM MST to 9:15 PM MST
Where
Sweetwater County, 0.28 mi N of Rock Spgs to 1.03 mi NE of Rock Spgs
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
41.584, -109.220

The Rock Springs Police Department reported flooding in a trailer park on 9th Street near the South Side Belt Route. Up to 3 feet of water collected in low-lying areas of the park and displaced some residents before the water receded shortly after 2100MST. Several media outlets shared pictures of street flooding in and around downtown Rock Springs.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2015Every state in 2015This day in weather historyWarnings in Wyoming, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587687.